4 signs you are hypo unaware

 

 

Hello diabuddies! 

I decided to write this article because I am pretty sure a lot of you have this '' problem''. I don't like seeing type one diabetes situations as problems, but I have to be honest and tell you being hypo unaware is no fun!

But what does being hypo unaware mean? Type one diabetics, when having too little sugar in the body, have hypoglycemia. This can also happen to people who are not even diabetics! (crazy right!). The common symptoms of hypoglycemia are : irregular heartbeat, fatigue, dizziness, anxiety, shakiness, hunger, sweating, irritability and tingling sensation around the mouth. Being hypo unaware means that you don't feel those symptoms anymore because ( in non specific medical terms) your brain is so used to receiving those hypo symptoms signs that one day it just said: I'm getting used to those symptoms, so I am going to stop sending signs to the body to tell my person that she/he has a hypo!

Screen Shot 2018-03-18 at 7.41.58 PM.png

This happens often with people who have had diabetes for a long time, like in my case, 18 years (woah). It took me a while to realize that I was hypo unaware, so here are 4 signs that preceded my realization:

1. I started feeling low when really, I wasn't

Sometimes, I would start feeling all weird. Then I would think: yep, I am definitely low. So I would check my blood sugar and my result would be around 8-9 ( 145-170). At first, it happened a couple of times, but then I realized that it would happen often. This is when I realized that my symptoms were getting all mixed up.

2. Anxiety

We know that type one plays a big role in mental health and can be very challenging for every aspect of the mind. I started becoming very anxious and almost, yes I can actually say it, having an OCD. I would get out of class to check my BG because I would think: omg omg what if I am low and I don't do anything. I was checking it almost every 20 minutes and it was really hard to have a normal life. I once was at 2.9 and did not even feel it at all. 

3. Starting to feel low at a really low point

I realized that for me to feel the symptoms I either had to be very very low or that I would have to check my BG and see a low number to start feeling the symptoms ( it was like a placebo effect.)

4. Feeling nauseous/dizzy

Not so long ago, I felt very nauseous. Almost about to throw up. Then I heard the beeep beeep beeep coming from my Dexcom. I was low. So I ate and was fine. This scenario happened again and again but I did not make the connection. But then one day, I had these symptoms again. I checked my BG on my Dexcom and it was fine, but I decided to test anyways. Surprise: I was low! I then finally made the connection: whenever I would feel nauseous, that was my symptom for being low. It is so weird, it's like in a way the brain changed the signal sent and set a new one! I asked many of you on Instagram and a lot of people confirmed that they have this same symptom of dizziness/nausea. Isn't weird?

 

In my opinion, I started becoming hypo unaware when I was exercising a lot because I would have a lot of lows at night, so my brain got used to it. One way to feel the symptoms more is to avoid having lows for a long period of time ( I know it can be hard to do). For me, it kinda works because some days I would feel my lows, some days I would feel the symptoms in my 4th point, and sometimes nothing at all.

My Dexcom changed my life and I would recommend it to anyone thinking they might me hypo unaware. The Freestyle Libre can also be very useful. If for any reason you can't get those devices, I recommend you seeing your endo and tell him/her what is going on. They might change your insulin dosage, or even refer you to a mental health professional to deal with the stress related to it.

On the + side, I watched a live conference a couple of months ago that a doctor was doing for JDRF, and apparently, they are working on meds that will be able to bring the hypo awareness back by affecting the part of the brain responsible for hypo symptoms.I don't have more details, nor I am sure I can trust those meds if they are out on the market, but it is good to know that I'm not the only one!

-Judy